According to Mayo Clinic researchers and the FDA, the common hypertension medication Benicar may cause severe gluten intolerance symptoms in some people. I’ve mentioned this before on this site and to my newsletter subscribers, but since people are starting to file lawsuits, I thought I’d remind readers of this potential hidden cause of their symptoms.
For the record, the lawsuits are not settled, won or lost yet, so I’m not implying guilt on the part of Benicar’s manufacturer, which is global pharmaceutical company Daiichi Sankyo.
Specifically, the hypertension drug Benicar (olmesartan medoxomil) can cause sprue-like enteropathy, which mimics celiac disease. This was first reported by researchers at the Mayo Clinic in June of 2012.
In July of 2013, the FDA ordered Benicar’s manufacturer, Daiichi Sankyo, to add a warning label to its Benicar products regarding the risk for developing sprue-like enteropathy when taking this high blood pressure medication. At the time, the FDA stated, “The FDA’s evaluation found clear evidence of an association between olmesartan and sprue-like enteropathy.”
In addition to causing many of the problems associated with celiac disease, including chronic diarrhea, dehydration, malnutrition (and all malnutrition’s consequences) and loss of weight, the core phenomenon is exacerbated by the fact that patients may be misdiagnosed with another condition, including celiac disease, when their high blood pressure medication is really the root of their problems. This leads to delayed treatment and worsening symptoms.
Additional Benicar side effects may include dizziness or feinting, headaches, cloudy or blood urine, and swelling of your hands, feet or face. If you experience any of these symptoms, discuss the matter with your doctor. If after taking Benicar you experience the symptoms of an allergic reaction, such as hives, swelling in your mouth or throat, and chest tightness, contact your doctor or emergency medical facility immediately.
I now ask any adults concerned about gluten intolerance symptoms if they are currently taking or have recently taken Benicar. In these cases, gluten isn’t the problem, and going through the trouble of avoiding all traces of it won’t help a patient heal unless they also happen to be gluten intolerant.
However, please don’t abruptly stop taking Benicar because of what you’ve read here. Discuss the matter with your doctor. Hypertension (high blood pressure) is a serious matter that must be treated with great care. Benicar may work fine for you without causing symptoms. Or your doctor may choose to switch to a different medication. But please don’t abruptly stop taking a hypertension medication without discussing the matter with your doctor.
On a positive note, patients experiencing symptoms from taking Benicar appear to make a full recovery soon after they stop taking it.